Nebraska, 2024Flash Flood in Nebraska, July 28, 2024
July 28, 2024 · NWS FSD · 1 event in 1 county or zone
Storms developed along a weak surface boundary within a moisture-rich environment with weak mean-layer flow. 09 inches reported by a cooperative weather observer near Wakefield and personal automated gauges and radar estimates up to 4 inches over portions of the Sioux City metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed along a weak surface boundary within a moisture-rich environment with weak mean-layer flow. Slow moving storms produced rainfall rates of 3 to 4 inches per hour, with amounts of 3.09 inches reported by a cooperative weather observer near Wakefield and personal automated gauges and radar estimates up to 4 inches over portions of the Sioux City metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 28, 1:56 PM CST, 48 minutes earlier. Its key messages:
- Scattered strong to severe storms this evening. Greatest threat is from 7-8 PM to 1 AM with potential for hail up to hen egg size with initial activity, wind gusts exceeding 70 mph, and a few tornadoes. Locally heavy downpours may bring 2+ inches of rain to a few locations as well. Beyond tonight, nightly low storm chances continue for portions of the region through Wednesday night.
- Hot and humid conditions continue through the week. The highest humidity comes Tuesday and Wednesday, when afternoon heat index readings near or over 100 degrees are most likely.
- Wildfire smoke aloft will return late tonight-Monday, but confidence in surface impacts is low. Those who are highly sensitive to air pollution should monitor air quality conditions and adjust outdoor plans accordingly.
Area forecast discussion, Jul 28, 1:56 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
256 PM CDT Sun Jul 28 2024
.KEY MESSAGES...
- Scattered strong to severe storms this evening. Greatest
threat is from 7-8 PM to 1 AM with potential for hail up to
hen egg size with initial activity, wind gusts exceeding 70
mph, and a few tornadoes. Locally heavy downpours may bring 2+
inches of rain to a few locations as well. Beyond tonight,
nightly low storm chances continue for portions of the region
through Wednesday night.
- Hot and humid conditions continue through the week. The
highest humidity comes Tuesday and Wednesday, when afternoon
heat index readings near or over 100 degrees are most likely.
- Wildfire smoke aloft will return late tonight-Monday, but
confidence in surface impacts is low. Those who are highly
sensitive to air pollution should monitor air quality
conditions and adjust outdoor plans accordingly.
&&
.DISCUSSION...
Issued at 256 PM CDT Sun Jul 28 2024
THIS AFTERNOON-TONIGHT: Looking at a couple of areas for convection
through the rest of this afternoon and tonight. First will be across
mainly northwest Iowa, as a compact wave/MCV remnants pushes east
across eastern Nebraska/western Iowa. This activity is moving into
an airmass characterized by moderate instability (1500-2000J/kg) and
increasing deep layer shear per the latest RAP projections. While
greater coverage of this activity is expected to be south of Highway
20, will have to monitor our far southeast counties for an isolated
strong to severe storm over the next few hours until this wave moves
east of the area.
Stronger mid-level wave is moving across western South Dakota early
this afternoon and will continue to track east across the eastern
Dakotas into Minnesota through the evening/overnight. Already seeing
spotty storms develop along the associated surface boundary which
extends from western SD into southeast ND. Instability has been
limited in some areas due to morning showers/clouds across our
western counties, but that activity continues to wane, and partial
clearing should allow stronger heating to push MLCAPE values near
2000J/kg ahead of this activity early this evening. Shear starts off
on the weak side this afternoon, but the approaching wave will bring
increasing mid-level winds, with shear increasing accordingly. This
will support organized storms with a threat of large hail with the
initial development. This would be more likely west of our forecast
area, or perhaps just into our northwest corner early this evening.
Storms continue to grow upscale as they progress east this evening,
with the primary threat transitioning to strong/damaging winds,
possibly in excess of 70-75 mph. Exact location of the greatest
threat is still somewhat uncertain, though the high-res models from
this morning are showing better consensus today than at this time
yesterday. This leads to slightly higher confidence that the main
impacts for our forecast area will be near and north of the I-90
corridor, though there is a low-moderate (30-50%) probability of
stronger storms extending south of I-90 toward the Missouri River
after dark. While the primary threats tonight are large hail and
damaging winds, there is a non-zero threat of tornadoes, especially
if bowing segments can become established, as 0-3km shear vectors
would be oriented nearly perpendicular to the lines.
In addition to the aforementioned severe threat, we will have to
monitor for locally heavy rainfall as well. Airmass is primed as has
already been seen with the activity around Sioux City, with Wayne
Nebraska AWOS (KLCG) reporting nearly an inch of rain in 20 minutes.
Precipitable water values exceeding 1.5-1.75 inches are above the
90th percentile of climatology, and while storms will become
increasingly progressive through this evening, any storms which are
slower moving or impact urban areas could present a localized flash
flood threat.
MONDAY-THURSDAY: Tonight's storms should exit to the east of our
forecast area by daybreak Monday and the daytime hours should remain
rain-free. However, some areas could start the day off with some
patchy fog/stratus in the wake of departing storms. Temperatures may
also be impacted by a return of smoke aloft from western wildfires,
but still looks to be a warm day with highs in the mid 80s to lower
90s. Dew points in the mid 60s-lower 70s will push heat indices into
the 90s in many areas, but at this time it looks to remain shy of
advisory criteria. Speaking of the wildfire smoke, low probability
that we could see some surface impacts on Monday as winds turn to
the northwest behind the departing storms. HRRR Smoke model does
show some increase in near surface smoke, but low confidence in
whether there will be enough to push air quality into a higher level
than Moderate/yellow or reduce visibility.
Tuesday-Wednesday continue to look like the hottest and most humid
days of the week and this would be the period of greater concern for
heat headlines. Barring lingering impacts from isolated-scattered
nighttime storms, trends continue to support highs both days in the
upper 80s to mid 90s, with dew points in the lower-mid 70s, perhaps
upper 70s in a few locations. These values support heat indices
topping 100 in some areas both afternoons, mainly south of I-90.
Various waves sliding across the region in quasi-zonal flow could
bring periodic storm chances, mainly focused during the evening to
overnight hours Monday night through Wednesday night. Strongest of
these waves appears to be Wednesday night and will carry higher and
more widespread chance pops during that period. However, details in
exact timing and location of storms are far from certain. That said,
cannot rule out a few strong to severe storms given unstable mid
level lapse rates and areas of moderate to strong shear.
FRIDAY-SUNDAY: Stronger mid-upper level ridge builds again over the
western CONUS, placing us back in west-northwest flow aloft by this
weekend. This may allow temperatures to ease slightly, though humid
conditions look to continue. Confidence in precipitation chances is
low as any weak waves in the northwest flow could trigger spotty
showers or storms. Unfortunately, this flow pattern aloft will
likely maintain our hazy/smoky skies as we move through the first
weekend in August.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1254 PM CDT Sun Jul 28 2024
Periodic chances for showers/storms will impact the region
through sunrise, followed by a potential for early morning
MVFR-IFR stratus and fog which should give way to predominantly
VFR conditions by the end of this TAF period.
Confidence is low-moderate on exact timing/location of storms,
but tried to narrow down best potential to a favored 2-3 hour
window for each TAF site. This includes some early afternoon
high-based storms around KSUX, with greater potential for KHON
and KFSD coming this evening/overnight. The latter round of
storms may bring strong wind gusts, though again, confidence is
low in the strongest gusts impacting these airfields directly.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...JH
AVIATION...JH
Hazardous weather outlook, Jul 28, 3:27 AM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
427 AM CDT Sun Jul 28 2024
MNZ071-072-SDZ038>040-050-052>061-063>066-068-069-291130-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
427 AM CDT Sun Jul 28 2024
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
Hot, humid conditions persist today with heat index readings peaking
in the 90s.
Scattered strong to severe thunderstorms are looking increasingly
likely for Sunday night with the main threat from 7 PM to 11 PM. The
main threats with the strongest storms will be large hail up to hen
egg size, wind gusts exceeding 70 mph, and a few tornadoes. Some
locations may see rainfall exceeding 2 inches, leading to potential
for ponding of water in low lying or urban areas or perhaps isolated
flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hot and humid conditions continue through this week. Heat index
values are expected to be in the mid 90s to near 100 degrees in the
afternoon and early evening, especially Tuesday and Wednesday. Those
who are sensitive to heat or those working outdoors for prolonged
periods of time may be impacted.
Low chances for storms return Tuesday night and Wednesday night with
potential for isolated strong to severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013-
014-SDZ062-067-070-071-291130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Lincoln-Union-
427 AM CDT Sun Jul 28 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Today and tonight.
Hot, humid conditions persist today with heat index readings peaking
in the 90s.
Scattered strong to severe thunderstorms are looking increasingly
likely for Sunday night with the main threat from 9 PM to 2 AM. The
main threats with the strongest storms will be large hail up to hen
egg size, wind gusts exceeding 70 mph, and a few tornadoes. Some
locations may see rainfall exceeding 2 inches, leading to potential
for ponding of water in low lying or urban areas or perhaps isolated
flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hot and humid conditions continue through this week. Heat index
values are expected to be in the mid 90s to near 100 degrees in the
afternoon and early evening, especially Tuesday and Wednesday. Those
who are sensitive to heat or those working outdoors for prolonged
periods of time may be impacted.
Low chances for storms return Tuesday night and Wednesday night with
potential for isolated strong to severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
Flash Flood, Dakota
- When
- July 28, 2:44 PM CST to 4:45 PM CST
- Where
- Dakota County, 1.38 mi SSW of South Sioux City to 1.56 mi S of South Sioux City
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 42.461, -96.429
A car was stalled in flood waters along South Ridge Drive near U.S. Highway 77.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Hail in Nebraska, July 28 to 31, 2024$52 million · 1.5 in hail · 35 events
- Wildfire in Colorado, July 28 to 31, 2024$1.0 million · 1 event
- Flash Flooding and Flood in Illinois, July 28 to 29, 2024$250,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in Kansas, July 28, 20242.75 in hail · 36 events
- Flash Flooding in New Mexico, July 28 to 29, 2024$50,000 · 2 events
- Hail and Damaging Winds in Iowa, July 28 to 29, 2024$2,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Winds in Alabama, July 28 to 29, 2024$11,000 · 50 kt wind · 5 events
- Heat in Texas, July 28 to 31, 20246 events
- Hail and Damaging Winds in South Dakota, July 28, 20241.75 in hail · 5 events
- Hail in South Dakota, July 28, 20242.25 in hail · 5 events
- Damaging Winds in Wyoming, July 28, 202463 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 28 to 29, 20241 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205759.